question-icon

Have Been On Paxil With No Side Effects. Now Unable To Focus, Headaches, Pain At Back Of Eyeballs. Suggest?

default
Posted on Fri, 4 Oct 2013
Question: Have been on Paxil for 2 months with no side effects until 2 weeks ago when I awakened unable to focus with both eyes and had headache as well as what felt like pain in the back of my eyeballs Headaches and eye pain lasted a few days but still can't focus properly with both eyes. Can focus with one eye at a time .So vision is also blurry.Helps a little with my glasses but this is a sudden change. Have stared using drops to relieve dry eye which I have .Also causes me to feel somewhat off balance Am reducing Paxil to 12.5 mg in case this is the problem.
doctor
Answered by Dr. Jorge Brenes-Salazar (16 minutes later)
Brief Answer:
Not unreasonable, but need eyes checked ASAP

Detailed Answer:
Dear XXXXX

Thanks for your concerns. Although medications can give virtually any side effect in different patients, it is unusual that you experienced a side effect that late with a medication you tolerated for 2 months; with your prior medical history of carotid endarterectomy and ocular hemorrhages, it is of utmost importance to rule out that the visual symptoms are not coming from the ocular apparatus itself, and I prompt you to seek a consultation with your ophtalmologist as soon as possible.

Yours truly,

Dr Brenes-Salazar MD
Cardiology
Mayo Clinic MN
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Jorge Brenes-Salazar (1 hour later)
I did have an extensive ophthamological exam and was told there was nothing, other than dry eye going on and no loss of vision in spite of the difficulty focusing and the bluriness. Eye doctor also did not know if Paxil could be causing the problem. So, the Paxil dose is halved for the last 3 days, but still no improvement. Could this be neurological or a brain tumor?
doctor
Answered by Dr. Jorge Brenes-Salazar (1 hour later)
Brief Answer:
It is in the differential

Detailed Answer:
Dear patient,

Thanks for the extra information. If fundoscopic exam was normal, as well as refraction (no astigmatism, no near or farsightedness) then I agree that looking for a cause of those visual symptoms at the level of central nervous system is reasonable, particularly when discontinuation of medication has not helped. I have not heard myself of reports of paroxetine causing such symptoms. A neurologist would then be the indicated specialist to look into this matter further.

Best regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Jorge Brenes-Salazar

Cardiologist

Practicing since :2007

Answered : 1198 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

152 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Have Been On Paxil With No Side Effects. Now Unable To Focus, Headaches, Pain At Back Of Eyeballs. Suggest?

Brief Answer:
Not unreasonable, but need eyes checked ASAP

Detailed Answer:
Dear XXXXX

Thanks for your concerns. Although medications can give virtually any side effect in different patients, it is unusual that you experienced a side effect that late with a medication you tolerated for 2 months; with your prior medical history of carotid endarterectomy and ocular hemorrhages, it is of utmost importance to rule out that the visual symptoms are not coming from the ocular apparatus itself, and I prompt you to seek a consultation with your ophtalmologist as soon as possible.

Yours truly,

Dr Brenes-Salazar MD
Cardiology
Mayo Clinic MN